Skip to main content

Optimal Rates for the Regularized Least-Squares Algorithm

Abstract

We develop a theoretical analysis of the performance of the regularized least-square algorithm on a reproducing kernel Hilbert space in the supervised learning setting. The presented results hold in the general framework of vector-valued functions; therefore they can be applied to multitask problems. In particular, we observe that the concept of effective dimension plays a central role in the definition of a criterion for the choice of the regularization parameter as a function of the number of samples. Moreover, a complete minimax analysis of the problem is described, showing that the convergence rates obtained by regularized least-squares estimators are indeed optimal over a suitable class of priors defined by the considered kernel. Finally, we give an improved lower rate result describing worst asymptotic behavior on individual probability measures rather than over classes of priors.

This is a preview of subscription content, access via your institution.

Author information

Authors and Affiliations

Authors

Corresponding authors

Correspondence to A. Caponnetto or E. De Vito.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Caponnetto, A., De Vito, E. Optimal Rates for the Regularized Least-Squares Algorithm. Found Comput Math 7, 331–368 (2007). https://doi.org/10.1007/s10208-006-0196-8

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s10208-006-0196-8

Keywords

  • Regularization Parameter
  • Marginal Distribution
  • Optimal Rate
  • Effective Dimension
  • Polish Space